Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Jul 6, 2018, 7:21 PM EDT for Sampson County, North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 6, 2018, 7:21 PM EDT (23:21 UTC)
- Expired
- Jul 6, 2018, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Raleigh, NC
County Sampson County, NC
The radar
The Raleigh/Durham radar (KRAX), 72 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1185 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 884 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240 WWUS82 KRAH 062321 SPSRAH Special Weather Statement National Weather Service Raleigh NC 721 PM EDT FRI JUL 6 2018 NCZ089-062345- Sampson NC- 721 PM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745 PM EDT... At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near Clinton. This storm was nearly stationary. Pea size hail, pockets of heavy rain, and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Clinton and Salemburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. && LAT...LON 3503 7851 3507 7846 3503 7831 3492 7844 TIME...MOT...LOC 2321Z 315DEG 4KT 3502 7844 $$ MORROW
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jul 6, 2:55 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Jul 6, 2:55 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 255 PM EDT Fri Jul 6 2018 .SYNOPSIS... An Appalachian-lee surface trough will drift southeastward across NC and VA this afternoon and evening, followed by the passage of a cold front overnight. High pressure will then build across the middle Atlantic region through the weekend, bringing much cooler and drier air to our region. && .NEAR TERM /THROUGH TONIGHT/... As of 255 PM Friday... A fairly large cluster of thunderstorms has developed/spread SE off the Blue Ridge of VA/NC early afternoon. A cold pool in behind the cluster of storms (temperatures in the 60s to lower 70s) has spread out of the high country into the Foothills. Out ahead of the storms, the MLCapes have reached 1500 to 2000 J/KG. There are cell mergers going on with the storms propagating SSW. It appears that a short lived pulse severe event is unfolding over the Triad region, with the threat of a few damaging wind gusts to 60 mph. The energy from this convection is expected to link up with the scattered storms developing over the Piedmont during the mid to late afternoon. This will enhance the convection along the I-40/I-85 corridors from the Triad to the Triangle spreading SE through the afternoon. Generally, a few pulse severe may continue to be a threat through the afternoon. Not sure the models have captured the cold pool moving into the high CAPE environment very well. The 12z/GFS was out to breakfast (lunch) as it had no storms in the Triad until 00z/this evening. So, this can't be used. Going to the CAMS, the HRRR may have the best handle on this situation - with the energy of the cluster of storms and trailing cold pool will translate SSE across our region through the afternoon and early evening. The slow movement, cell mergers, and back building nature of the storms as they come SE should continue to produce locally damaging wind, frequent lightning, and very heavy rain. High PW and slow storm motion will lead to locally heavy rain in the storms. However, FFG is high as many areas have not seen rain in over a week. Many areas are showing a very dry top moisture profile as well. Therefore, the flash flood risk is low. Urban areas run the risk any time of slow moving, heavy rain producing storms. However, widespread flooding is not expected. Severe storms on an organized basis are not expected due to the weak shear. However, in this multi-cell pulse environment characterized by high CAPE and nil shear, isolated strong wind events can and will occur under the stronger cells. The chance to likely POP will not drop off until later this evening, with CAMS suggesting the focus for additional storms near the cold front over NW NC this evening. The current convective overturning in the NW may hamper additional strong storms later. There is a chance of additional storms with the front as it drops south through the region just about anywhere overnight. Lows in the upper 60s north to lower to mid 70s south. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 130 PM Friday... Surface cold front will be draped across southern NC on Saturday. Meanwhile, a mid level ridge will redevelop and strengthen across the upper Midwest into the Ohio Valley early this weekend. Beneath the developing ridge, a Canadian surface high will build from the Great Lakes east across the middle Atlantic states, and then southward down the lee of the Appalachians. The cooler and drier air, characterized by dewpoints in the upr 50s-mid 60s, will surge into central NC Saturday into Saturday night. Expect a stubborn extensive layer of stratocumulus layer over most of the area north of the cold front. Scattered, mainly elevated, showers are expected, with higher chances in the south. Temperatures will be considerably cooler beneath the cloudiness and aided by northeasterly flow that will gust to 20 or so mph on Saturday. Highs are expected to be in the upper 70s north to very low 80s across the southern tier. It will be pleasantly cool Saturday night, with lows mostly in the low and mid 60s. && .LONG TERM /SUNDAY THROUGH SATURDAY/... As of 115 PM Friday... The long term forecast will be subject to some uncertainty in the Coastal Plain, as a low pressure area currently a few hundred miles southeast of the NC coast may strengthen to a tropical depression as it slowly approaches the coast later this weekend. Otherwise, an initially 'cool' and dry continental airmass will make a brief southerly surge down the Atlantic coast this weekend. The ridging will retrograde across the Ohio Valley Monday as the airmass quickly begins to modify with temperatures rising from low and mid 80s Sunday to the upper 80s Monday, and finally back to the lower 90s Tuesday. The ridging will begin to amplify in the Plains Monday, with subsequent troffing and northwest flow over the eastern CONUS. We will continue to warm through midweek, with highs Wednesday through Friday reaching the mid 90s. A backdoor front will be pushed south into the area as the pattern amplifies on Thursday, and this front will merge into our near-omnipresent summer lee trof and stall over the area through the late week. This will enhance our chance of convection Thursday and Friday. && .AVIATION /18Z FRIDAY THROUGH TUESDAY/... As of 245 PM Friday... Pulse type storms will be a threat for the TAF sites through 00z/Saturday, transitioning to the SE zones between 00z and 03z. There is another chance of storms in the Piedmont as the actual front moves in later this evening and overnight. MVFR to IFR CIGS and VSBYS will accompany the storms, then generally VFR conditions later this evening. As the front moves through later tonight, the winds will shift to the NE and pick up to 10-20kt between 06z and 12z, with a low IFR overcast expected. The overcast should lift to MVFR Saturday afternoon, otherwise generally VFR conditions expected. Outlook: VFR conditions as drier high pressure builds more fully swd across NC by Saturday night and Sunday, lasting into early next week. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett/MWS NEAR TERM...Badgett SHORT TERM...mlm LONG TERM...mlm AVIATION...Badgett
Hazardous weather outlook, Jul 6, 11:47 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 1147 AM EDT Fri Jul 6 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-071600- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 1147 AM EDT Fri Jul 6 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hot and humid conditions will exist out ahead of a cold front this afternoon. Heat indices around 100 can be expected in many areas before the chance of thunderstorms and clouds increase this afternoon. Clusters of thunderstorms will occur this afternoon and evening. Some of the thunderstorms will produce locally heavy rain, frequent lightning, and gusty wind to 50 mph. Some urban or small stream flooding may occur. Thunderstorms are expected to diminish by late evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report heavy rain amounts, strong winds, or hail to the National Weather Service. Badgett
In the hours before
Local storm report, Jul 6, 6:19 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 2 ENE ROUGEMONT 36.23N 78.90W
07/06/2018 DURHAM NC TRAINED SPOTTER
MULTIPLE TREES WERE REPORTED DOWN NEAR THE
DURHAM/PERSON COUNTY LINE.
&&
BSDLocal storm report, Jul 6, 6:27 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
627 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG 1 N ROUGEMONT 36.23N 78.93W
07/06/2018 DURHAM NC TRAINED SPOTTER
NUMEROUS LARGE TREE LIMBS AND FOUR TREES
DOWN ON CHAMBERS RD NEAR US-501.
&&
JFDSpecial weather statement, Jul 6, 6:38 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
638 PM EDT FRI JUL 6 2018
NCZ042-078-089-062345-
Johnston NC-Sampson NC-Wayne NC-
638 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHEASTERN
SAMPSON AND SOUTHEASTERN JOHNSTON COUNTIES UNTIL 745 PM EDT...
At 638 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Goldsboro, moving southeast at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Mount Olive, Mar-Mac, Grantham and Brogden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3518 7807 3518 7809 3519 7816 3518 7817
3513 7816 3511 7818 3532 7835 3544 7817
3527 7791
TIME...MOT...LOC 2238Z 325DEG 8KT 3536 7819
MORROWLocal storm report, Jul 6, 6:44 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT FRI JUL 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG 7 NNW POLKTON 35.10N 80.26W
07/06/2018 ANSON NC 911 CALL CENTER
LARGE DOWNED TREE BLOCKING BOTH LANES ON
OLIVE BRANCH RD, BETWEEN EDWARDS STORE RD
AND CAPPADOCIA CHURCH RD.
&&
JFDSpecial weather statement, Jul 6, 7:20 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Raleigh NC
720 PM EDT FRI JUL 6 2018
NCZ043-078-070015-
Wayne NC-Wilson NC-
720 PM EDT FRI JUL 6 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTH
CENTRAL WILSON COUNTIES UNTIL 815 PM EDT...
At 719 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fremont, or 12 miles northeast of Goldsboro. This storm
was nearly stationary.
Pea size hail, pockets of heavy rainfall, and wind gusts up to 40
mph will be possible with this storm.
Locations impacted include...
Fremont, Stantonsburg, Black Creek and Eureka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3557 7782 3543 7783 3541 7781 3538 7780
3536 7782 3533 7783 3559 7803 3569 7790
3561 7776
TIME...MOT...LOC 2319Z 315DEG 4KT 3552 7784
MORROWSpecial weather statement, Jul 6, 7:21 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Raleigh NC 721 PM EDT FRI JUL 6 2018 NCZ089-062345- Sampson NC- 721 PM EDT FRI JUL 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SAMPSON COUNTY UNTIL 745 PM EDT... At 721 PM EDT, Doppler radar was tracking a strong thunderstorm near Clinton. This storm was nearly stationary. Pea size hail, pockets of heavy rain, and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Clinton and Salemburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans, potted plants, lawn furniture and other light outdoor objects. Very heavy rain can be expected due to the slow movement of this storm. Prolonged heavy rain will result in ponding of water on roadways, standing water in low lying areas, and minor flooding of creeks and streams. Drivers are urged to slow down and use extra caution to avoid hydroplaning. && LAT...LON 3503 7851 3507 7846 3503 7831 3492 7844 TIME...MOT...LOC 2321Z 315DEG 4KT 3502 7844 MORROW
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:02 PM EDT | Special Weather Statement | RAH | Anson | 28 min |
| Jul 5, 8:23 PM EDT | Special Weather Statement | RAH | Franklin | 37 min |
| Jul 6, 1:42 PM EDT | Special Weather Statement | RAH | Alamance, Davidson, Forsyth, Guilford, Orange | 48 min |
| Jul 6, 2:08 PM EDT | Severe Thunderstorm Warning | RAH | Forsyth, Guilford | 52 min |
| Jul 6, 2:40 PM EDT | Special Weather Statement | RAH | Alamance, Davidson | 65 min |
| Jul 6, 2:41 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Jul 6, 2:42 PM EDT | Special Weather Statement | RAH | Warren | 33 min |
| Jul 6, 3:00 PM EDT | Special Weather Statement | RAH | Halifax | 30 min |
| Jul 6, 3:15 PM EDT | Special Weather Statement | RAH | Warren | 30 min |
| Jul 6, 3:18 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford | 42 min |
| Jul 6, 3:22 PM EDT | Special Weather Statement | RAH | Franklin | 23 min |
| Jul 6, 3:36 PM EDT | Areal Flood Advisory | RAH | Wake | 114 min |
| Jul 6, 3:41 PM EDT | Special Weather Statement | RAH | Montgomery, Randolph, Stanly | 64 min |
| Jul 6, 3:44 PM EDT | Special Weather Statement | RAH | Orange | 61 min |
| Jul 6, 3:50 PM EDT | Areal Flood Advisory | RAH | Wake | 115 min |
| Jul 6, 4:03 PM EDT | Special Weather Statement | RAH | Wake | 57 min |
| Jul 6, 4:05 PM EDT | Special Weather Statement | RAH | Wake | 25 min |
| Jul 6, 4:13 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 62 min |
| Jul 6, 4:15 PM EDT | Flash Flood Warning | RAH | Wake | 2 hr |
| Jul 6, 4:18 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Orange | 57 min |
| Jul 6, 4:21 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery, Moore | 39 min |
| Jul 6, 4:28 PM EDT | Special Weather Statement | RAH | Nash | 62 min |
| Jul 6, 4:30 PM EDT | Areal Flood Advisory | RAH | Durham, Orange, Person | 94 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RAH | Granville, Person | 55 min |
| Jul 6, 4:44 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Moore, Richmond | 91 min |
| Jul 6, 4:50 PM EDT | Areal Flood Advisory | RAH | Wake | 74 min |
| Jul 6, 5:00 PM EDT | Areal Flood Advisory | RAH | Anson, Montgomery, Moore, Richmond, Stanly | 86 min |
| Jul 6, 5:03 PM EDT | Special Weather Statement | RAH | Person | 57 min |
| Jul 6, 5:09 PM EDT | Areal Flood Advisory | RAH | Nash | 88 min |
| Jul 6, 5:14 PM EDT | Special Weather Statement | RAH | Harnett | 31 min |
| Jul 6, 5:19 PM EDT | Special Weather Statement | RAH | Nash, Wilson | 56 min |
| Jul 6, 5:33 PM EDT | Special Weather Statement | RAH | Wayne | 27 min |
| Jul 6, 5:34 PM EDT | Special Weather Statement | RAH | Harnett | 26 min |
| Jul 6, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 39 min |
| Jul 6, 6:06 PM EDT | Special Weather Statement | RAH | Vance, Warren | 69 min |
| Jul 6, 6:09 PM EDT | Areal Flood Advisory | RAH | Cumberland, Harnett, Hoke, Lee, Moore | 75 min |
| Jul 6, 6:18 PM EDT | Special Weather Statement | RAH | Hoke | 42 min |
| Jul 6, 6:38 PM EDT | Special Weather Statement | RAH | Wayne | 67 min |
| Jul 6, 7:11 PM EDT | Areal Flood Advisory | RAH | Wayne | 62 min |
| Jul 6, 7:20 PM EDT | Areal Flood Advisory | RAH | Wayne, Wilson | 53 min |
| Jul 6, 7:20 PM EDT | Special Weather Statement | RAH | Greene | 55 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.